Diary from a Week in Practice
Am Fam Physician. 2004 Mar 1;69(5):1103-1104.
If he had his druthers, Andy Zeno would spend his every waking moment fishing. Three days earlier, the 71-year-old man was reeling in a fish when he suddenly felt extremely weak. He lay on the beach for over an hour, hoping the sensation would pass. Somehow, he managed to drive himself home. “Why have you waited so long to get checked out?” I asked. “I thought I just overdid it,” he said. Besides feeling “drained,” Mr. Zeno’s only other symptom was upper back pain. An electrocardiogram showed prominent Q waves in leads II, III, and AVF. Laboratory results were obtained, and one value stood out: troponin I more than 50 ng per mL. He had experienced an acute inferior wall myocardial infarction. Mr. Zeno could not believe he had actually had a heart attack. “My chest never hurt at all.” I admitted him to the hospital, and he underwent cardiac catheterization studies. The findings included a 95 percent stenosis of the ostial right coronary artery (RCA), 60 percent stenosis of the mid RCA, and 100 percent stenosis of the first obtuse marginal branch. Revascularization of the RCA with angioplasty and stent placement was successful. “Who would have thought that fishing could be hazardous to your health?” Mr. Zeno thought out loud the morning of his discharge. “The fish,” I deadpanned.
While performing breast self-examination, Peggy noticed some milky discharge from her right nipple. Years earlier, the 55-year-old woman had undergone a total abdominal hysterectomy with bilateral salpingo-oophorectomy for endometriosis. She had discontinued hormone therapy about a year ago. I could not detect any abnormalities when I examined her breasts—no area of tenderness, no lump, no nipple inversion. In fact, no discharge could be expressed from either nipple on that day. A recent screening mammogram was negative. Thyroid function studies were normal, but the prolactin level was markedly elevated, at 131 ng per mL. Peggy was not taking any medications associated with hyperprolactinemia. She denied having headaches or any visual field problems. A magnetic resonance image (MRI) of the pituitary gland demonstrated an 8-mm microadenoma without mass effect on the optic chiasm. Cabergoline (Dostinex), 0.5 mg twice a week, was prescribed. Two months later, Peggy’s prolactin level was back to normal, at 2 ng per mL, and she reported no further breast discharge. We’ll plan on repeating the MRI scan later this year, and we’ll keep close tabs on her prolactin level as well.
“My ear hurts again.” Hannah gently tugged on her left earlobe so I wouldn’t mistake which one was troubling her. The canal was totally plugged with cerumen. “Can you hear anything with your left ear?” I asked her. She studied my face and then shrieked, “Not wax, again!” Today was the 12-year-old girl’s third visit to my office in the past 11 months for the same problem. “This left ear must be your Achilles’ heel,” I told her. “Huh?” she replied. Hannah had no idea what I was talking about. So, as I cleaned her ear, I recounted the tale of Achilles. She remained motionless throughout my description of his exploits and invulnerability. “Because Achilles’ mother had held him by his foot when she dipped him into the River Styx, the only part of his body that could ever be injured was his heel.” I finished my rendition of the tale at exactly the same moment I extracted the last chunk of wax from Hannah’s ear. “Clean as a whistle,” I proclaimed. We once again reviewed methods of preventing cerumen build-up. As they exited the examination room, I overheard Hannah ask her mom, “What does a foot have to do with my ear?” Hannah’s mother shook her head and answered, “I was wondering the same thing myself.” It sounds like a clean ear beats a good story any day.
Some news is hard to swallow. Four years ago, Lyle was at the office for a routine physical examination. “I’m going to retire next year,” he announced, “and I want to be sure I’m in tip-top shape.” The 64-year-old man looked fit and took no medication. He enjoyed a beer once in awhile and had quit smoking cigarettes a few years earlier. “It’s probably no big deal, but lately I’ve noticed some trouble swallowing.” Lyle had been experiencing substernal dysphagia for a couple of months. He also described occasional heartburn, but denied any involuntary weight loss, hematemesis, or melena. I recommended omeprazole (Prilosec) but decided he needed an endoscopic evaluation. The results weren’t what Lyle planned on—poorly differentiated Stage III adenocarcinoma of the distal esophagus. He received radiation therapy and chemotherapy; was given cisplatin, 5-fluorouracil, and gemcitabine; and had an esophagectomy. Postoperatively, he developed pneumonia and a pulmonary embolism. Today, Lyle reminds me what a lucky man he is. “If you hadn’t diagnosed that cancer, I might not be here now. Besides, I feel like a million.” His most recent carcinoembryonic antigen level is 2.4 ng per mL. Computed tomographic scans of the chest and abdomen show no evidence of tumor recurrence. Lyle is indeed a fortunate man, as well as a wise one.
Do you ever feel that getting some patients to heed your medical advice is downright back breaking? Consider Sophie, a 70-year-old retired nurse who finally agreed to have a dual-energy x-ray absorptiometry scan performed, after I had been recommending the test for years. It documented a T score of –4.10 at the radius and –2.85 at the L2-L4 level. I prescribed alendronate (Fosamax) for her osteoporosis, but she stopped taking it because it upset her stomach. She refused any alternative treatment other than calcium and vitamin D supplements, and exercise. Recently, Sophie developed severe pain in the middle of her back. She didn’t recall injuring herself, but she had been lifting heavy boxes. X-rays demonstrated compression fractures of T-7 and T-9, with 60 and 80 percent loss of vertebral height, respectively. She underwent vertebral kyphoplasty and had a dramatic reduction in her pain almost immediately. Despite her nursing background (or perhaps because of it), she was leery of taking prescription medicine. The compression fractures, however, had taught Sophie a painful lesson about the importance of addressing her osteoporosis. We compromised on calcitonin nasal spray (Miacalcin). “I suspect your nose is less sensitive than your stomach,” I offered. “And if the spray bothers me, then what?” Sophie asked. She didn’t wait for my response and proceeded to answer her own question. “I guess it’s the glue factory.”
“You’ve either become extremely accident-prone or you’re just plain clumsy,” I joked with Molly. “Which is it?” I had just finished applying a cast to her fractured wrist. “How ‘bout both?” she chuckled. I noticed that the quality of her voice had changed. Molly, a single woman in her 30s, enjoyed clowning around but she had racked up a disturbing number of injuries in the past 18 months: left rib fractures, broken toe, bruised lower back, right wrist fracture, and a large contusion of the hip. “I guess my balance is bad,” she decided. “Sometimes my legs feel stuck, and I can’t help but fall.” She had a mild tremor and dysmetria on finger to nose to finger testing. Her gait was unsteady, and her speech had become hesitant and monotonous. A referral to a neurologist generated a diagnosis of cerebellar degeneration, which was likely the result of an inherited genetic mutation. She was placed on propranolol (Inderal LA) for her tremor and now receives botulinum toxin injections for her laryngeal dystonia. “Hey Doc,” Molly slowly stammers, “I don’t know ‘bout my voice, but those Botox shots are sure helping my wrinkles.” She deliberately massages her neck for effect. I accidentally drop my pen while laughing. Molly stares at me and then offers a warning: “You better hope this cerebellar condition I have isn’t contagious.” Fortunately it isn’t, but her joie de vivre certainly is.
Address correspondence to Tony Miksanek, M.D., 712 Old Orchard Dr., Benton, IL 62812.
In order to preserve patient confidentiality, the patients’ names and identifying characteristics have been changed in each scenario.
Copyright © 2004 by the American Academy of Family Physicians.
This content is owned by the AAFP. A person viewing it online may make one printout of the material and may use that printout only for his or her personal, non-commercial reference. This material may not otherwise be downloaded, copied, printed, stored, transmitted or reproduced in any medium, whether now known or later invented, except as authorized in writing by the AAFP. Contact firstname.lastname@example.org for copyright questions and/or permission requests.
Want to use this article elsewhere? Get Permissions